Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 59, NWS Memphis, TN

July 7, 2013Coahoma County, Tunica County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 7, 2013, 4:29 PM CDT for Coahoma County, Tunica County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2013, 4:29 PM CDT (21:29 UTC)
Expired
Jul 7, 2013, 6:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Coahoma County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WGUS54 KMEG 072129
FFWMEG
MSC027-143-072330-
/O.NEW.KMEG.FF.W.0059.130707T2129Z-130707T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 428 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS      
  WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHEASTERN COAHOMA AND SOUTHWESTERN TUNICA COUNTIES.

 THIS WARNING ALSO INCLUDES AREAS NEAR TUNICA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3442 9057 3444 9057 3447 9059 3449 9059
      3451 9058 3454 9054 3458 9055 3461 9053
      3454 9037 3437 9046 3439 9061

$$
1 follow-up statement
581 
WGUS74 KMEG 072318
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT SUN JUL 7 2013

MSC027-143-072329-
/O.CAN.KMEG.FF.W.0059.000000T0000Z-130707T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUNICA MS-COAHOMA MS-
618 PM CDT SUN JUL 7 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
COAHOMA AND SOUTHWESTERN TUNICA COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3442 9057 3444 9057 3447 9059 3449 9059
      3451 9058 3454 9054 3458 9055 3461 9053
      3454 9037 3437 9046 3439 9061

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:24 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 7, 3:24 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SUN JUL 7 2013

.SYNOPSIS...
ISOLATED TO SCATTERED CONVECTION ACROSS THE FORECAST AREA.
TEMPERATURES AND HUMIDITY LEVELS ARE NEAR AVERAGE FOR EARLY JULY.

&&

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...
LITTLE CHANGE TO AIRMASS THROUGH TUESDAY AS THE UPPER LEVEL TROUGH
THAT HAS INFLUENCED OUR WEATHER FOR MANY DAYS IS MOVING TOWARD
THE NORTHEAST US. EXPECT SEASONABLE WEATHER FOR THE EARLY PORTION
OF THE WEEK WITH ISOLATED LATE AFTERNOON AND EARLY EVENING
CONVECTION.

BEGINNING WEDNESDAY AFTERNOON THROUGH THURSDAY A COLD FRONT WILL
APPROACH THE REGION.  THIS WILL FOCUS THE CHANCE FOR THUNDERSTORMS
ACROSS OUR AREA...HENCE AN INCREASE IN PROBABILITY IS FORECAST.  THE
COLD FRONT IS BEING FORCED SOUTH BY A SHORTWAVE MOVING INTO THE
GREAT LAKES REGION.

 BELLES

.LONG TERM...(FRIDAY THROUGH SUNDAY)...
THE FAIRLY PROGRESSIVE SHORTWAVE THAT MOVES INTO THE GREAT LAKES BY
FRIDAY IS THEN FORECAST TO BEGIN CLOSING OFF AND RETROGRADING
SOUTHWEST FOR THE REST OF THE FORECAST CYCLE.

THE GFS AND ECMWF BOTH HAVE THE CLOSED UPPER LOW ACROSS OUR
REGION BY NEXT WEEKEND. CONFIDENCE IN THIS SOLUTION IS INCREASING
WITH MODEL CONSISTENCY...HOWEVER THE EXTENT OF THE MOVEMENT WEST
IS STILL IN QUESTION. NEVERTHELESS...WITH THE UPPER LOW EXPECTED
TO BE LOCATED OVER THE EASTERN US...TEMPERATURES LATE IN THE
FORECAST PERIOD SHOULD COOL TO BELOW AVERAGE FOR JULY. IN
ADDITION...GIVEN THE FORECAST LOCATION OF THE UPPER LOW...THE
SLIGHT CHANCE FOR THUNDERSTORMS WILL NEED TO BE INTRODUCED FOR DAY 7.

 BELLES

&&

.AVIATION...
18Z TAFS

SHRA/TSRA CHANCES APPEAR LOWER TODAY ACROSS THE MIDSOUTH...GIVEN
LIMITED UPPER LEVEL SUPPORT AND WARMER TEMPERATURES ALOFT.  EXPECT
VFR LEVEL CUMULUS TO DISSIPATE WITH LOSS OF DAYTIME HEATING. LIGHT
WINDS AND HIGH MOISTURE IN THE LOWEST 5KFT WILL RESULT IN
REFORMATION OF MVFR/IFR CIGS LATE TONIGHT... MAINLY AFTER 09Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 7, 3:05 AM CDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT SUN JUL 7 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
305 AM CDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:07 AM CDTRiver Flood AdvisoryMEGTunica5 days

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.